Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 8, NWS Marquette, MI

January 14, 2012

NWS Marquette, MI issued this small craft advisory at Jan 14, 2012, 4:55 PM EST. It took effect at Jan 15, 2012, 6:00 PM EST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Jan 14, 2012, 4:55 PM EST (21:55 UTC)
In effect from
Jan 15, 2012, 6:00 PM EST
Expired
Jan 20, 2012, 10:00 AM EST
In force
5 days
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 14, 4:20 PM EST, 35 minutes earlier.

Area forecast discussion, Jan 14, 4:20 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EST SAT JAN 14 2012

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

DRY AIR ROTATION AROUND THE LARGE SFC HIGH JUST EAST OF LAKE
SUPERIOR CONTINUES TO SLOWLY ERODE THE CLOUDS FROM EAST TO WEST.
STILL...PLENTY OF CLOUDS REMAIN OVER THE FAR WESTERN CWA THANKS TO 2
DIFFERENT SYSTEMS...THE MESO-LOW THAT DEVELOPED OFF THE SHORE OF
GOGEBIC AND ONTONAGON COUNTIES JUST AFTER SUNRISE...AND THE SFC LOW
AND ASSOCIATED WARM FRONT NEARING FROM MN. THE 20Z SFC ANALYSIS
SHOWED THE SFC LOW JUST NE OF GFK WITH THE MAIN TROUGH/WARM FRONT
STRETCHING SE FROM THIS FEATURE THROUGH SOUTH CENTRAL MN. ADDITIONAL
CLOUD COVER WILL BE THE RULE TONIGHT AS THE HIGH EXITS TO THE EAST
AND THE LOW PRESSURE SYSTEM NEARS.

LES STILL LOOKS POSSIBLE OVER THE EASTERN PORTIONS OF THE CWA...WITH
A FAVORABLE FETCH OF MOISTURE OFF LAKE MICHIGAN /THANKS TO THE
NEARING LOW/ STARTING AROUND 06Z ACROSS THE LAKE MICHIGAN WATERS AND
NEAR ESC. THE BEST TIME FOR ACCUMULATING SNOW LOOKS TO BE BETWEEN
18-21Z SUNDAY /AROUND AN INCH/...WITH THE LONGEST FETCH OFF LAKE
MICHIGAN AND LESS FLUCTUATION IN WIND DIRECTION. COOL ENOUGH TEMPS
FOR LES WILL NOT BE A CONCERN...EVEN WITH THE WARM FRONT DRAPED NW
TO SE OVER THE CWA AT 06Z...PUSHING NORTH OF THE AREA BY EARLY
SUNDAY AFTERNOON. 850MB TEMPS AROUND -15C AT 06Z SUNDAY WILL ONLY
RISE TO AROUND -9C BY 00Z MONDAY...WITH SFC TEMPS MAXING OUT IN THE
UPPER 20S TO NEAR 30F LATE IN THE DAY. CONTINUED TO RUN WITH A
NON-DIURNAL TEMPERATURE TREND THROUGH TOMORROW. THE WEATHER TYPES
COME INTO QUESTION IN THIS AREA AFTER 00Z MONDAY WHEN INVERSION
HEIGHTS...MID LEVEL MOISTURE...AND ICE CRYSTAL/SNOW GROWTH BECOMES A
CONCERN.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

SUNDAY NIGHT...AS THE SHORTWAVE AND LOW PRES MOVES THROUGH NORTHWEST
ONTARIO A TIGHT GRADIENT AND STRONG PRES FALLS TO THE NORTH WILL
SUPPORT STRONG SRLY FLOW THROUGH THE REGION. THE NAM WAS THE MOST
AGGRESSIVE IN ALSO BRINGING LOW LEVEL MOISTURE TOWARD THE AREA WHICH
WOULD RESULT IN LOWER CLOUDS AND POTENTIAL FOR LIGHT PCPN IN SRLY
FLOW UPSLOPE LOCATIONS. FCST SOUNDINGS SUGGEST PCPN TYPE WOULD BE
MAINLY FZDZ. GIVEN THE DRY AIRMASS IN PLACE...ONLY INCLUDED PCPN
CHANCES FOR LOCATIONS DOWNWIND OF LAKE MICHIGAN WHERE LOW LEVEL
MOISTURE WILL BE THE MOST FAVORABLE. WITH 850 MB TEMPS AROUND
-8C...POTENTIAL ALSO REMAINS FOR SOME LIGHT LAKE EFFECT SNOW WHERE
LOW LEVEL CONV IS GREATEST...MAINLY NEAR ISQ-ERY.

MONDAY...AS THE LOW MOVES TO JAMES BAY...IT WILL DRAG A COLD FRONT
THROUGH THE AREA. WITH WRLY LOW LEVEL FLOW AND THE RELATIVELY MILD
AIR BEFORE THE COLD AIRMASS MOVES IN LATE...EXPECT TEMPS TO CLIMB
INTO THE UPPER 20S AND LOWER 30S...WARMEST OVER THE EAST AND FOR
LOCATIONS FAVORED BY DOWNSLOPE FLOW. AS 850 MB TEMPS FALL INTO THE
-10C TO -13C RANGE WEST DURING THE AFTERNOON SOME SCT -SHSN MAY
DEVELOP OVER THE KEWEENAW.

MONDAY NIGHT AND TUESDAY...MODELS CONTINUE TO SHOW DIFFERENCES IN
HANDLING THE SHORTWAVE AND LOW MOVING INTO THE SRN GREAT LAKES. THE
CANADIAN GEM REMAINED THE FARTHEST NORTH WHILE THE GFS AND MOST
ENSEMBLE MEMBERS WERE FARTHER SOUTH. THE CONSISTENT 00Z/12Z
ECMWF...WHICH REPRESENTS A REASONABLE COMPROMISE WAS PREFERRED. SO...
POPS FOR SYNOPTIC SCALE SNOW WERE BOOSTED MON NIGHT INTO TUE.
CIRCULATION AROUND THE LOW SHOULD DRAW IN COLDER AIR (850 MB TEMPS
DROPPING FROM AROUND -14C AT 12Z TO -20C BY 00Z/WED) WITH LES OR
LAKE ENHANCED SNOW DEVELOPING FOR NRLY FLOW SNOWBELTS EARLY TUE
BEFORE WINDS BACK MORE TO THE NW BY LATE TUE.

WED THROUGH SAT...WITH A MORE ZONAL PATTERN DEVELOPING LATER IN THE
WEEK...THERE IS GREATER UNCERTAINTY WED INTO THU WITH THE
TIMING/POSITION OF SHRTWVS...SFC LOW DEVELOPMENT AND WIND DIRECTION.
COLD AIR FOR LES IS EXPECTED TO PERSIST THROUGH THU WITH MODERATE
FROM FRI INTO SAT.

&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

VFR TO HIGH END MVFR CEILINGS REMAIN AT IWD AND CMX. CLEARING
SLIDING IN FROM THE SW AT CMX SHOULD KEEP THEM AROUND 35KFT THROUGH
MUCH OF THE DAYTIME HOURS. A MESO-LOW THAT DEVELOPED JUST N OF IWD
CONTINUES TO SPIN ACROSS WESTERN LAKE SUPERIOR...KEEPING IWD IN THE
THICKER MVFR CLOUDS STUCK OVER THE AREA. FLURRIES OR LIGHT SNOW
SHOWERS WILL BE POSSIBLE OVERNIGHT...BUT WITH LOW CONFIDENCE AND NO
SIGNIFICANT DISRUPTION TO VIS...KEPT IT OUR FOR NOW.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

HIGH PRESSURE JUST EAST OF LS WILL SINK ACROSS THE LOWER
GREAT LAKES SUNDAY. EXPECT LOW PRESSURE ACROSS LAKE WINNIPEG SUNDAY
AFTERNOON TO PUSH A TROUGH ACROSS LS AS THE MAIN LOW MOVES TO JAMES
BAY MONDAY. THE INCREASED PRESSURE GRADIENT BETWEEN THESE 2 SYSTEMS
WILL RESULT IN GALES AROUND 35KTS OUT OF A SSW DIRECTION...WHICH
WILL BE STRONGEST OVER THE EASTERN HALF OF LS LATE SUNDAY AFTERNOON
THROUGH MUCH OF THE OVERNIGHT HOURS.

AN ADDITIONAL LOW ACROSS THE CENTRAL PLAINS MONDAY WILL RIDE
NORTHEASTWARD ALONG THE FRONT...CROSS THE LOWER GREAT LAKES...BEFORE
MOVING TO SE CANADA WEDNESDAY WHILE STRENGTHENING. THIS WILL KEEP A
WEAK TROUGH ACROSS THE UPPER GREAT LAKES MONDAY NIGHT THROUGH
TUESDAY. HIGH PRESSURE ACROSS THE MID MISSISSIPPI VALLEY TUESDAY
NIGHT WILL ALLOW A RIDGE TO BUILD ACROSS LS WEDNESDAY. LOW PRESSURE
ACROSS S MINNESOTA WEDNESDAY AFTERNOON WILL SLIDE ACROSS LS DURING
THE EVENING HOURS...AND BE QUICKLY REPLACED BY HIGH PRESSURE WHICH
WILL REMAIN THROUGH THURSDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING FROM 5 PM SUNDAY TO 3 AM EST MONDAY FOR LSZ266-267.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KF
LONG TERM...JLB
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Jan 14, 4:14 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
414 PM EST SAT JAN 14 2012

MIZ001>007-009>014-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
414 PM EST SAT JAN 14 2012 /314 PM CST SAT JAN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PROLONGED SIGNIFICANT LAKE EFFECT SNOW EVENT IS POSSIBLE TUESDAY
THROUGH THURSDAY FOR NORTH TO NORTHWEST LAKE SUPERIOR LAKE EFFECT
SNOW BELTS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
414 PM EST SAT JAN 14 2012 /314 PM CST SAT JAN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHERLY GALES UP TO 35 KNOTS ARE EXPECTED OVER THE EAST HALF OF
LAKE SUPERIOR SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
414 PM EST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHERLY GALES FORCE GUSTS UP TO 35 KNOTS ARE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLB

In the hours before

Local storm report, Jan 14, 12:41 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1241 PM EST SAT JAN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             1 WSW MUNISING          46.41N 86.66W
01/14/2012  M2.0 INCH        ALGER              MI   TRAINED SPOTTER

            24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.10

0700 AM     SNOW             3 NNE CALUMET           47.29N 88.42W
01/14/2012  M2.4 INCH        KEWEENAW           MI   TRAINED SPOTTER

            24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.10

0700 AM     SNOW             4 E SILVER CITY         46.84N 89.48W
01/14/2012  M2.0 INCH        ONTONAGON          MI   TRAINED SPOTTER

            24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.08

0700 AM     SNOW             3 NE NEGAUNEE           46.53N 87.55W
01/14/2012  M2.8 INCH        MARQUETTE          MI   OFFICIAL NWS OBS

            24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.09

0800 AM     SNOW             7 NNW ISHPEMING         46.59N 87.70W
01/14/2012  M2.7 INCH        MARQUETTE          MI   TRAINED SPOTTER

            24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.10

&&

KCOOLEY
Local storm report, Jan 14, 2:16 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
216 PM EST SAT JAN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 SE CALUMET            47.24N 88.44W
01/14/2012  M2.0 INCH        HOUGHTON           MI   TRAINED SPOTTER

            24 HOUR SNOWFALL TOTAL.

&&

KCOOLEY

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 4:55 PM ESTGale WarningMQT38 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.